Alert archive / South Carolina / Special Weather Statements in 2018
Special Weather Statement, NWS Charleston, SC
NWS Charleston, SC issued this special weather statement at Jun 14, 2018, 5:13 PM EDT for Georgetown County, South Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2018, 5:13 PM EDT (21:13 UTC)
- Expired
- Jun 14, 2018, 5:45 PM EDT
- In force
- 32 min
- Issued by
- NWS Charleston, SC
County Georgetown County, SC
The radar
The Wilmington radar (KLTX), 130 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 318 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 917 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
354
WWUS82 KCHS 142113
SPSCHS
Special Weather Statement
National Weather Service Charleston SC
513 PM EDT THU JUN 14 2018
SCZ045-050-142145-
Inland Berkeley-Charleston-
513 PM EDT THU JUN 14 2018
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON AND
BERKELEY COUNTIES...
At 513 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Hampton Plantation State Park, or 8 miles
northwest of McClellanville, moving northeast at 15 mph.
HAZARD...strong winds 45 to 55 mph, up to penny sized hail and
excessive cloud to ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move
indoors immediately.
Some locations in the path of this storm include...
McClellanville, Santee Coastal Reserve, Hampton Plantation State Park
and Cape Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3307 7931 3302 7933 3319 7968 3329 7962
3327 7956 3325 7953 3324 7949 3325 7948
3323 7948 3324 7946 3322 7945 3322 7944
3316 7937 3314 7928 3311 7927
TIME...MOT...LOC 2113Z 205DEG 11KT 3319 7953
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Jun 14, 4:02 PM EDT, 1 hour 11 minutes earlier.
Area forecast discussion, Jun 14, 4:02 PM EDT, 1 hour 11 minutes before
Area Forecast Discussion National Weather Service Charleston SC 402 PM EDT Thu Jun 14 2018 .SYNOPSIS... A cold front will approach the area from the north, then slowly move through the area Friday night into Saturday, dissipating south of the area early next week. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... This Evening and Tonight: Latest radar trends indicate showers and thunderstorms expanding in coverage over much of Southeast Georgia and north in Southeast South Carolina along the seabreeze circulation. Guidance suggests that most activity should remain along and east of the I-95 corridor in Southeast South Carolina late afternoon into this evening and along and south of I-16 in Southeast Georgia. Deep layered moisture characterized by PWATs around 2.0 inches along with weak wind fields suggests slow- moving thunderstorms capable of producing locally heavy rainfall at times. Additionally, fairly large SBCAPE around 3000-3500 J/kg suggests a few thunderstorms could become strong over the next couple hours as they interact with the seabreeze circulation near the coast. Although DCAPE values are not particularly impressive due to substantial moisture, stronger pulse type storms could briefly produce a wind threat. Further shower and thunderstorm develop is possible into evening hours as outflow boundary interactions occur between ongoing convection, but the overall severe weather threat should diminish as we approach sunset. As we head into early tonight, convection should wane over most areas. However, forcing is anticipated to increase when a weak mid/upper lvl trough and associated weak sfc cold front approach from the north/northwest. Models suggest sufficient instability and lifting to produce a few showers and thunderstorms into the night, especially over northern areas in Southeast South Carolina where forcing will be greatest late. Given the setup, a slight chance to chance pops will remain in the forecast, highest across Southeast South Carolina. Overnight lows will remain mild, ranging in the low to mid 70s. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/... Friday: Weak mid-level low will meander well west of the area as a backdoor cold front approaches from the north. Models have trended weaker and farther west with the mid-level low with downslope flow prevailing during the afternoon. This flow will cap the environment for much of the day, only mixing out mid-late afternoon as the pinned sea breeze begins to move ever so slowly inland and a backdoor cold front approach the South Santee River late. Expect mostly isolated showers/tstms to develop during the afternoon hours with coverage becoming more scattered across mainly the Charleston Tri-County area late as the Lake Moultrie lake breeze, the approaching cold front and sea breeze circulation all converge. Pops will range from 40% across the Charleston Tri-County area to 30% in the Walterboro-Beaufort corridor with 20% elsewhere. Much of interior Southeast Georgia could remain rain-free based on the latest model trends. Friday Night: Scattered convection across the Charleston Tri-County area will gradually work south during the evening as the backdoor cold front begins to move from north-south and a number of convective outflows interact. Instability will gradually wane with time, so convection will gradually diminish. The front should reach the Savannah River by sunrise. Evening pops will range from 40-50% across much of Southeast South Carolina with 20-30% pops across Southeast Georgia, diminishing to 20-30% pops throughout, highest along the Savannah river into the Beaufort area after midnight. Lows will range from the lower 70s inland to the upper 70s along the beaches. Saturday: Scattered convection will consolidate across Southeast Georgia Saturday in the vicinity and south of the stationary front that will be positioned near the I-16 corridor Saturday morning before washing out as its remnants begin to move north. Expect more isolated activity along/east of the sea breeze over Southeast South Carolina. Pops will range from 50% across much of Southeast Georgia to 20-40% over Southeast South Carolina, lowest across the Charleston Metro Area. Highs will top out in the lower 90s away from the coast with cooler conditions at the beaches. Activity will quickly dissipate after sunset with only a risk for isolated showers/tstms overnight. Lows will range from the lower 70s inland to the upper 70s at the beaches. Sunday: A more typical summertime convective pattern will prevail with isolated to scattered activity firing ahead of the sea breeze. Pops will range 20-30% away from the beaches. Highs will warm into the lower-mid 90s away from the beaches. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... High pressure offshore of the Outer Banks is forecasted to slowly move further offshore, while a trough develops inland. Expect the typical summertime convection each afternoon. Additionally, temperatures and humidity will rise to the point that heat index values could become a concern. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... Diurnal showers and thunderstorms could lead to MVFR conditions through 21-22z at both CHS and SAV terminals. There could be additional showers/thunderstorms and/or MVFR cigs late tonight, mainly at KCHS when a front approaches from the north/northwest, but the probability is too low to include in the forecast at this point. VFR conditions should then prevail at both CHS and SAV terminals after daybreak Friday morning. Extended Aviation Outlook: Thunderstorms possible at KCHS Friday and KSAV Saturday. Otherwise, there are no concerns with a greater than 30% probability of occurrence. && .MARINE... This Evening and Tonight: Winds/seas are expected to remain below Small Craft Advisory thresholds through tonight. Southwest to south winds will generally prevail through the evening with wind speeds ranging between 10-15 kt. However, winds could gust up to 15-20 kt near the coast closer to a sea breeze circulation late afternoon into early evening. Overnight, winds will decrease and become more westerly while a weak cold front approaches from the north/northwest late. Seas are expected to peak in the 2-3 ft range, highest beyond 20 nm. Friday through Tuesday: Typical summertime flow regime will prevail with south to southeast winds generally 15 kt or less. A weak cold front will drop south Friday Night into Saturday before dissipating. This will bring a brief period of northeast winds across mainly Southeast South Carolina coastal waters. Seas will average 2-4 ft through the period. && .TIDES/COASTAL FLOODING... Minor coastal flooding could occur with the evening high tide. A Coastal Flood Advisory could eventually be needed. Current forecasts show that high tide is expected to peak near 7 feet MLLW in Charleston Harbor and near 9.2 ft MLLW at Fort Pulaski. The combination of astronomical influences and occasional onshore winds will allow the Friday and Saturday evening high tides to approach Coastal Flood Advisory levels, especially for the lower South Carolina coast. Any heavy rain near the times of these high tides will increase the risk of flooding. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM...DPB SHORT TERM...ST LONG TERM...MS AVIATION...DPB/ST MARINE...DPB/ST TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jun 14, 4:02 AM EDT, 13 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 402 AM EDT Thu Jun 14 2018 GAZ117-119-139-141-SCZ048>051-150815- Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh- Beaufort-Coastal Colleton-Charleston-Coastal Jasper- 402 AM EDT Thu Jun 14 2018 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Today and Tonight. Coastal Flooding: Minor coastal flooding could occur with the evening high tide. A Coastal Flood Advisory could eventually be needed. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Coastal Flooding: Minor coastal flooding could occur with the evening high tide again Friday and Saturday. Coastal Flood Advisories could be needed. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140- SCZ040-042>045-047-052-150815- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA extending from 20 to 60 NM-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Tidal Berkeley- 402 AM EDT Thu Jun 14 2018 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Jun 14, 3:38 PM EDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Charleston SC
338 PM EDT THU JUN 14 2018
GAZ116>119-138-142030-
Inland Liberty-Coastal Chatham-Inland Chatham-Inland Bryan-Coastal
Bryan-
338 PM EDT THU JUN 14 2018
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...LIBERTY AND
CHATHAM COUNTIES...
At 337 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 7 miles southeast of
Ellabell to White Bluff, and moving east at 10 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Savannah, Pooler, Richmond Hill, Montgomery, Garden City,
Bloomingdale, Vernonburg and Fort Mcallister.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3210 8134 3199 8102 3176 8121 3200 8161
TIME...MOT...LOC 1937Z 271DEG 7KT 3203 8143 3198 8113Local storm report, Jun 14, 3:45 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
345 PM EDT THU JUN 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM HEAVY RAIN 1 SSE VERNONBURG 31.95N 81.11W
06/14/2018 U0.00 INCH CHATHAM GA EMERGENCY MNGR
FLOODING WAS REPORTED AT THE 9400-9800 BLOCK OF
WHITEFIELD AVENUE. WATER WAS DEEP ENOUGH TO MAKE ROADS
IMPASSIBLE.
&&
EVENT NUMBER CHS1800444
TWG/NEDSpecial weather statement, Jun 14, 4:12 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Charleston SC
412 PM EDT THU JUN 14 2018
GAZ101-142045-
Effingham-
412 PM EDT THU JUN 14 2018
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM COUNTY...
At 412 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Marlow, or 9 miles southwest of Springfield,
moving east at 10 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Springfield, Rincon, Guyton, Pineora, Ebenezer, Marlow, Stillwell and
Clyo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3243 8148 3250 8123 3244 8120 3242 8121
3242 8119 3225 8114 3224 8116 3224 8118
3220 8141
TIME...MOT...LOC 2012Z 268DEG 8KT 3226 8141Special weather statement, Jun 14, 4:20 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Charleston SC
420 PM EDT THU JUN 14 2018
SCZ043>045-050-052-142100-
Inland Berkeley-Tidal Berkeley-Charleston-Inland Colleton-Dorchester-
420 PM EDT THU JUN 14 2018
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON...
COLLETON...BERKELEY AND DORCHESTER COUNTIES...
At 420 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Old Santee
Canal State Park to near Givhans Ferry State Park, and moving south
at 15 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of these storms include...
North Charleston, Summerville, Goose Creek, Hanahan, Moncks Corner,
Naval Weapons Station Charleston, Slands Bridge and Ladson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
These storms may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3300 7961 3282 8062 3311 8068 3326 7974
TIME...MOT...LOC 2020Z 346DEG 11KT 3313 7994 3307 8044Local storm report, Jun 14, 5:02 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
502 PM EDT THU JUN 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM TSTM WND DMG 2 ESE CANADYS 33.04N 80.59W
06/14/2018 COLLETON SC LAW ENFORCEMENT
SCHP REPORTED A TREE DOWN AT AUGUSTA HIGHWAY AND ROUND
O ROAD. TIME DETERMINED FROM RADAR DATA.
&&
EVENT NUMBER CHS1800445
TWG/NEDSpecial weather statement, Jun 14, 5:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
513 PM EDT THU JUN 14 2018
SCZ045-050-142145-
Inland Berkeley-Charleston-
513 PM EDT THU JUN 14 2018
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON AND
BERKELEY COUNTIES...
At 513 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Hampton Plantation State Park, or 8 miles
northwest of McClellanville, moving northeast at 15 mph.
HAZARD...strong winds 45 to 55 mph, up to penny sized hail and
excessive cloud to ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move
indoors immediately.
Some locations in the path of this storm include...
McClellanville, Santee Coastal Reserve, Hampton Plantation State Park
and Cape Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3307 7931 3302 7933 3319 7968 3329 7962
3327 7956 3325 7953 3324 7949 3325 7948
3323 7948 3324 7946 3322 7945 3322 7944
3316 7937 3314 7928 3311 7927
TIME...MOT...LOC 2113Z 205DEG 11KT 3319 7953The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 1:48 PM EDT | Special Weather Statement | CHS | Beaufort | 27 min |
| Jun 14, 2:11 PM EDT | Special Marine Warning | CHS | 2 hr | |
| Jun 14, 2:14 PM EDT | Special Weather Statement | CHS | Beaufort | 31 min |
| Jun 14, 2:45 PM EDT | Severe Thunderstorm Warning | CHS | Jasper | 44 min |
| Jun 14, 2:49 PM EDT | Special Weather Statement | CHS | Charleston | 41 min |
| Jun 14, 4:20 PM EDT | Special Weather Statement | CHS | Berkeley, Dorchester | 40 min |
| Jun 14, 4:29 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Charleston, Colleton, Dorchester | 61 min |
| Jun 14, 6:24 PM EDT | Special Weather Statement | CHS | Allendale, Hampton | 51 min |
| Jun 14, 1:29 PM EDT | Special Weather Statement | CHS | Chatham | 31 min |
| Jun 14, 3:38 PM EDT | Special Weather Statement | CHS | Bryan, Chatham | 52 min |
| Jun 14, 3:43 PM EDT | Areal Flood Advisory | CHS | Bryan, Chatham | 62 min |
| Jun 14, 4:12 PM EDT | Special Weather Statement | CHS | Effingham | 33 min |
| Jun 14, 5:02 PM EDT | Areal Flood Advisory | CHS | Effingham | 41 min |
| Jun 14, 5:59 PM EDT | Areal Flood Advisory | CHS | Jenkins | 61 min |
Nearby
Special Weather Statements in South Carolina, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.